Oklahoma, 2005

Damaging Winds in Oklahoma, August 13, 2005

August 13, 2005 · NWS OUN · 13 events in 6 counties and zones

13 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 13, 1:58 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 13, 1:58 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
258 PM CDT SAT AUG 13 2005

.DISCUSSION...
TONIGHT THROUGH MONDAY - THINGS GOING MUCH ACCORDING TO PLAN
OVERALL...AT LEAST IN TERMS OF LARGER-SCALE FEATURES. MUCH-NEEDED
RAINFALL ON TAP FOR A LARGE PART OF THE CWA. SFC FRONT CURRENTLY
ACROSS NW OK WILL MOVE SE TONIGHT...BUT EVENTUAL POSITION OF
EFFECTIVE SFC BOUNDARY WILL LIKELY BE REDIRECTED BY EFFECTS OF
CONVECTION. STORMS AT THE MOMENT ARE BEHAVING MORE OR LESS AS
EXPECTED...MORE NUMEROUS CLOSER TO FRONTAL CONVERGENCE ZONE OVER NW
OK...AND THIS SHOULD BE THE CASE FOR THE NEXT COUPLE DAYS WITH
RAIN/SHOWERS/TSTORMS MORE NUMEROUS NEAR AND N OF THE SFC BOUNDARY.
POPS ARE RAISED AND EXPANDED BASED ON LATEST MODEL QPFS...BUT STILL
FIND IT HARD TO GO MUCH OVER 70PCT LOCALLY DUE TO PREVAILING
CONVECTIVE NATURE OF THE PRECIP. EXCEPTION IS TONIGHT ACROSS N OK
WHERE MODELS HAVE BEEN MOST CONSISTENT IN PAINTING HEAVIER
AMOUNTS...WHICH ARE SUPPORTED BY ONGOING ACTIVITY AND WARRANT A
SRIPE OF CATEGORICAL POPS THAT FITS IN WELL WITH NEIGHBORING GRIDS.
12Z ETA RUN-TOTAL QPF CONTINUES TO DEPICT WIDESPREAD 1-3 INCH TOTALS
BY LATE MON ACROSS THE NW HALF OF OK...SUPPORTED BY POOLING OF
MOISTURE AND PRECIPITABLE H20 VALUES OVER 2 INCHES. WILL CONTINUE TO
MENTION LOCALLY HEAVY RAIN...WHICH SHOULD BE SOAKED UP WELL IN MOST
AREAS DUE TO RECENT DRY WX BUT STILL COULD CAUSE LOCALIZED DRAINAGE
PROBLEMS WHEREVER TRAINING RESULTS IN TOO MUCH RAIN TOO FAST. TEMPS
MAY BE THE TOUGHEST PART OF THIS FCST AS CLOUDS AND PRECIP ARE
LIKELY TO HOLD SOME AREAS IN THE 70S FOR HIGHS. ALTHOUGH EFFECTIVE
FRONT REMAINS LIKELY TO SAG S TO NEAR THE RED RIVER BY SUN
NIGHT...ETA LIFTS IT BACK N INTO CENTRAL OK ROUGHLY NEAR I-40 ON MON
AND SHIFTS THE PRECIP AXIS UP INTO N OK. HARD TO SEE THIS HAPPENING
IF CONVECTION PERSISTS N OF THE FRONT...BUT FOR NOW WILL KEEP MUCH
OF OUR S/SE IN CHANCE-TYPE POPS ON MONDAY.

TUE THROUGH SAT - GRADUAL DECREASE IN POPS AND INCREASE IN DAYTIME
HIGHS THRU THU AS FRONTAL ZONE WEAKENS AND LEE TROFING BRINGS BACK A
MORE GENERAL S WIND AT LOW LEVELS. NEW CHALLENGE FOR LATE WEEK IS
ARRIVAL OF ANOTHER COLD FRONT...AS ALLUDED TO YESTERDAY BY THE
ECMWF. MOST OF THE OTHER MODELS HAVE NOW TRENDED THIS WAY...BUT
SPECIFIC DETAILS STILL VARY QUITE A BIT FROM MODEL TO MODEL AND RUN
TO RUN. THERE IS ENOUGH AGREEMENT IN GENERAL TO BACK OFF ON TEMPS
AND CONTINUE WITH SOME LOW POPS BEGINNING THU NIGHT AND CONTINUING
INTO DAY 7/SATURDAY. GFS WOULD SUPPORT EVEN HIGHER POPS AND COOLER
MAXES ON FRI-SAT THAN WE HAVE...BUT WOULD RATHER BEGIN A TREND AT
THIS POINT AND NOT MAKE DRASTIC CHANGES THAT FAR OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  86  69  87 /  70  70  60  50
HOBART OK         69  83  68  86 /  70  70  70  60
WICHITA FALLS TX  72  91  72  90 /  70  60  50  40
GAGE OK           65  75  63  85 /  70  70  70  50
PONCA CITY OK     68  80  68  85 /  80  70  70  60
DURANT OK         75  95  73  92 /  60  50  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

30/24
Hazardous weather outlook, Aug 13, 10:55 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT AUG 13 2005

OKZ004>048-050>052-TXZ083>090-141200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
STRONG THUNDERSTORMS ARE POSSIBLE...BUT NO ORGANIZED AREAS OF SEVERE
THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
SOUTH WINDS IN THE LOW LEVELS OF THE ATMOSPHERE CONTINUE TO
TRANSPORT MOIST AIR INTO THE AREA. THIS MOISTURE COMBINED WITH
NUMEROUS OUTFLOW BOUNDARIES PRODUCED BY THUNDERSTORMS OVERNIGHT AND
THIS MORNING ALONG WITH WARM AFTERNOON TEMPERATURES WILL AID IN
ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  A COLD FRONT
WILL MOVE INTO NORTHERN OKLAHOMA THIS EVENING...PROVIDING ANOTHER
FOCUS FOR CONTINUED THUNDERSTORM DEVELOPMENT OVERNIGHT.

THE ATMOSPHERE WILL BE MARGINALLY SUPPORTIVE OF STRONG THUNDERSTORMS
THIS AFTERNOON AND EVENING... ALTHOUGH ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT... ESPECIALLY NEAR THE COLD FRONT THAT WILL MOVE INTO
NORTHERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS REMAIN LIKELY SUNDAY AND SUNDAY NIGHT...WITH AT LEAST
SLIGHT CHANCES OF THUNDERSTORMS CONTINUING IN THE FORECAST THROUGH
WEDNESDAY... AND AGAIN LATE NEXT WEEK.

OTHER HAZARDOUS WEATHER...
THE POSSIBILITY OF LOCALLY HEAVY RAINFALL AND POTENTIAL FLASH
FLOODING WILL CONTINUE INTO MONDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

In the hours before

Special weather statement, Aug 13, 1:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CDT SAT AUG 13 2005

OKZ037-038-044-TXZ086-089-090-132000-
ARCHER TX-CLAY TX-COMANCHE OK-COTTON OK-TILLMAN OK-WICHITA TX-
243 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY...COMANCHE...
COTTON...TILLMAN AND WICHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTHWEST OF
CHATTANOOGA TO 3 MILES NORTHWEST OF VASHTI AT 243 PM CDT...MOVING
NORTHEAST AT 25 MPH.

WINDS BETWEEN 40 AND 50 MPH ARE POSSIBLE ALONG WITH VERY HEAVY
RAINFALL.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

30
Special weather statement, Aug 13, 2:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT SAT AUG 13 2005

OKZ037-038-044-TXZ085-086-089-090-132030-
ARCHER TX-CLAY TX-COMANCHE OK-COTTON OK-TILLMAN OK-WICHITA TX-
WILBARGER TX-
304 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY...COMANCHE...
COTTON...TILLMAN...WICHITA AND WILBARGER COUNTIES.

SEVERAL STRONG THUNDERSTORMS WERE LOCATED ACROSS PORTIONS OF
SOUTHWEST OKLAHOMA INTO WESTERN NORTH TEXAS. ALL THE STORMS WERE
MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

30

The radar

The Altus AFB radar (KFDR), 33 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 13, 2:30 PM CST
Where
Jackson County, Headrick
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
34.633, -99.133

The wind gust snapped high voltage power poles on the south edge of town.

Thunderstorm Wind, Jackson

When
August 13, 2:31 PM CST
Where
Jackson County, 2 mi ENE of Headrick
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.650, -99.100

Debris from a barn was found on Highway 62 near the North Fork River bridge.

Thunderstorm Wind, Stephens

When
August 13, 3:06 PM CST
Where
Stephens County, 3 mi E of Duncan
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
34.517, -97.900

Power poles and tree limbs were downed.

Thunderstorm Wind, Stephens

When
August 13, 3:25 PM CST
Where
Stephens County, 6 mi SE of Bray
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.567, -97.733

Thunderstorm Wind, Payne

When
August 13, 3:50 PM CST
Where
Payne County, Stillwater
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.117, -97.067

A portion of the roof of a house on East 11th Avenue was removed exposing 3 bedrooms, a bathroom, and a stairwell.

Thunderstorm Wind, Canadian

When
August 13, 4:17 PM CST
Where
Canadian County, Mustang
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
BROADCAST MEDIA
Coordinates
35.383, -97.717

Power lines were downed.

Thunderstorm Wind, Oklahoma

When
August 13, 4:22 PM CST
Where
Oklahoma County, Oklahoma City
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
BROADCAST MEDIA
Coordinates
35.483, -97.533

Power lines were downed at the intersection of Southwest 44th and Interstate 44.

Thunderstorm Wind, Oklahoma

When
August 13, 4:24 PM CST
Where
Oklahoma County, Oklahoma City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.483, -97.533

Wind was reported at the intersection of Southeast 48th and Shields Boulevard.

Thunderstorm Wind, Oklahoma

When
August 13, 4:32 PM CST
Where
Oklahoma County, Oklahoma City
Measured
61 kt (70 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.483, -97.533

The wind was measured near the intersection of 63rd and Western Avenue.

Thunderstorm Wind, Oklahoma

When
August 13, 4:33 PM CST
Where
Oklahoma County, Oklahoma City
Measured
64 kt (74 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.483, -97.533

The wind gust was measured at KOCO-TV, near the intersection of Broadway Extension Highway and Britton Road.

Thunderstorm Wind, Oklahoma

When
August 13, 4:34 PM CST
Where
Oklahoma County, Oklahoma City
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
BROADCAST MEDIA
Coordinates
35.483, -97.533

Power lines were downed near the intersection of 23rd and Boyd.

Thunderstorm Wind, Payne

When
August 13, 5:00 PM CST
Where
Payne County, 2 mi NW of Perkins
Measured
56 kt (64 mph) estimated gust
Property damage
$750
Reported by
EMERGENCY MANAGER
Coordinates
35.983, -97.067

Eighteen inch diameter tree limbs were downed.

Thunderstorm Wind, Lincoln

When
August 13, 5:02 PM CST
Where
Lincoln County, Wellston
Measured
56 kt (64 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
35.683, -97.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473046, 5473047, 5472970, 5472971, 5473045, 5472972, 5472973, 5472974, 5472975, 5473041, 5473042, 5473043, 5473044.